Inhibition of Listeria monocytogenes by Food Antimicrobials Applied Singly and in Combination
- Additional Document Info
- View All
Combining food antimicrobials can enhance inhibition of Listeria monocytogenes in ready-to-eat (RTE) meats. A broth dilution assay was used to compare the inhibition of L. monocytogenes resulting from exposure to nisin, acidic calcium sulfate, ε-poly-L-lysine, and lauric arginate ester applied singly and in combination. Minimum inhibitory concentrations (MICs) were the lowest concentrations of single antimicrobials producing inhibition following 24 h incubation at 35 °C. Minimum bactericidal concentrations (MBCs) were the lowest concentrations that decreased populations by ≥3.0 log(10) CFU/mL. Combinations of nisin with acidic calcium sulfate, nisin with lauric arginate ester, and ɛ-poly-L-lysine with acidic calcium sulfate were prepared using a checkerboard assay to determine optimal inhibitory combinations (OICs). Fractional inhibitory concentrations (FICs) were calculated from OICs and were used to create FIC indices (FIC(I)s) and isobolograms to classify combinations as synergistic (FIC(I) < 1.00), additive/indifferent (FIC(I)= 1.00), or antagonistic (FIC(I) > 1.00). MIC values for nisin ranged from 3.13 to 6.25 μg/g with MBC values at 6.25 μg/g for all strains except for Natl. Animal Disease Center (NADC) 2045. MIC values for ε-poly-L-lysine ranged from 6.25 to 12.50 μg/g with MBCs from 12.50 to 25.00 μg/g. Lauric arginate ester at 12.50 μg/g was the MIC and MBC for all strains; 12.50 mL/L was the MIC and MBC for acidic calcium sulfate. Combining nisin with acidic calcium sulfate synergistically inhibited L. monocytogenes; nisin with lauric arginate ester produced additive-type inhibition, while ε-poly-L-lysine with acidic calcium sulfate produced antagonistic-type inhibition. Applying nisin along with acidic calcium sulfate should be further investigated for efficacy on RTE meat surfaces.
author list (cited authors)
Brandt, A. L., Castillo, A., Harris, K. B., Keeton, J. T., Hardin, M. D., & Taylor, T. M.